Alert archive / Maine / Tornado Warnings in 2009

Tornado Warning 3, NWS Caribou, ME

June 26, 2009Aroostook County, Maine

NWS Caribou, ME issued this tornado warning at Jun 26, 2009, 3:15 PM EDT for Aroostook County, Maine. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 3:15 PM EDT (19:15 UTC)
Expired
Jun 26, 2009, 3:40 PM EDT
In force
25 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 119 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:20 PM EDTFUNNEL CLOUDStockholm, MESPOTTER REPORTS FUNNEL CLOUD EAST OF ROUTE 161 NEAR STOCKHOLM.
Jun 26, 3:20 PM EDTHAIL 1.75Stockholm, ME
Jun 26, 3:20 PM EDTTORNADO1 Se Stockholm, MENWS STORM SURVEY,RADAR DATA, AND SPOTTER REPORTS INDICATE A FUNNEL CLOUD BRIEFLY REACHED TREE TOP LEVELS RESULTING IN SEVERAL SNAPPED TREE TOPS. THIS EVENT WILL BE RATED AND AN EF0 TORNADO WITH A SPORATIC 0.6 MILE PATH THAT WAS UP TO 50 YARDS WIDE. THE EVENT O
Jun 26, 3:30 PM EDTTSTM WND DMGStockholm, ME4 TO 5 TREES DOWN ON SCHOOL STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:13 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCAR 261915
TORCAR
MEC003-261945-
/O.NEW.KCAR.TO.W.0003.090626T1915Z-090626T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 345 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  STOCKHOLM...OR 11 MILES SOUTHWEST OF VAN BUREN...MOVING EAST AT 10
  MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN AROOSTOOK COUNTY AT 330 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN MAINE.

&&

LAT...LON 4720 6811 4699 6795 4693 6819 4710 6828
TIME...MOT...LOC 1915Z 263DEG 7KT 4705 6809

$$

MIGNONE
1 follow-up statement
000 
WWUS51 KCAR 261940
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT FRI JUN 26 2009

MEC003-261946-
/O.CAN.KCAR.TO.W.0003.000000T0000Z-090626T1945Z/
AROOSTOOK ME-
340 PM EDT FRI JUN 26 2009

...THE TORNADO WARNING FOR NORTHEASTERN AROOSTOOK COUNTY IS
CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN MAINE.

LAT...LON 4720 6811 4699 6795 4693 6819 4710 6828
TIME...MOT...LOC 1936Z 263DEG 7KT 4705 6803

$$

MIGNONE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:25 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 26, 2:25 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE ACROSS THE AREA WILL SLOWLY DROP SOUTH
THROUGH NEW ENGLAND THROUGH EARLY THIS WEEKEND. A SECOND TROUGH
OF LOW PRESSURE WILL APPROACH FROM THE WEST EARLY NEXT WEEK AND
STALL OVER THE EASTERN GREAT LAKES DURING THE MID WEEK PERIOD.
&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH NUMBER 515 REMAINS IN EFFECT FOR EASTERN
AND NORTHERN MAINE INCLUDING PENOBSCOT...PISCATAQUIS AND AROOSTOOK
COUNTIES THROUGH 7 PM THIS EVENING. THE SLOWLY APPROACHING TROUGH
MOVING INTO WARM AND HUMID AIR NEAR THE SURFACE WILL RESULT IN
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS
EARLY THIS EVENING MAY PRODUCE LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND HAIL. ANOTHER SHORTWAVE ROUNDING THE TROUGH LATER
TONIGHT MAY BRING ANOTHER ROUND OF SHOWERS AND EMBEDDED
THUNDERSTORMS.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
UNSETTLED CONDITIONS WILL LAST THROUGH THE WEEKEND AS THE TROUGH
SLOWLY MIGRATES SOUTH INTO SOUTHERN NEW ENGLAND. MOIST AIR
CIRCULATING IN FROM THE SOUTHEAST FROM LOW PRESSURE SOUTHWEST OF
THE AREA COMBINED WITH HIGH PRESSURE OVER THE MARITIMES WILL
MAINTAIN MOSTLY CLOUDY SKIES WITH CHANCES FOR SHOWERS EACH DAY
THROUGH MONDAY.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A NEW UPPER LEVEL LOW WILL APPROACH FROM THE GREAT LAKES EARLY
NEXT WEEK AS THE LOW SOUTH OF NEW ENGLAND SLOWLY DISSIPATES.
TROUGHINESS TO THE SOUTH AND WEST COMBINED WITH HIGHER PRESSURES
TO THE NORTHEAST WILL KEEP A MOIST EASTERLY FLOW OVER THE REGION.
THE LOW FROM THE GREAT LAKES IS EXPECTED TO STALL OVER THE EASTERN
LAKES. HIGH PRESSURE NUDGING IN FROM THE MARITIMES MAY BRING
ENOUGH SUBSIDENCE TO BRIGHTEN SKIES ON WEDNESDAY THOUGH SHOWERS
CANT BE RULED OUT. A PIECE OF THE TROUGH FINALLY KICKING OUT LATE
IN THE WEEK MAY BRING A RENEWED CHANCE FOR SHOWERS THURSDAY INTO
FRIDAY.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY IVR TO MVFR CONDITIONS CAN BE EXPECTED THROUGH THE WEEKEND
INTO EARLY NEXT WEEK IN LOW CLOUDS. BEST CHANCES FOR IFR CONDITIONS
WILL BE IN FOG AND LOW STRATUS LATE AT NIGHT AND EARLY IN THE MORNING.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH EARLY THIS
WEEKEND. A SOUTHEAST FETCH LATE IN THE WEEKEND INTO EARLY NEXT WEEK
MAY BRING SEAS ABOVE SCA SUNDAY INTO MONDAY AND WINDS MAY APPROACH
SCA SUNDAY NIGHT. HUMID AIR OVER THE WATERS WILL CONTINUE TO PRODUCE
AREAS OF DENSE FOG.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...BLOOMER
MARINE...BLOOMER/BLOOMER
Hazardous weather outlook, Jun 26, 2:54 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT FRI JUN 26 2009

MEZ001>006-010-011-015-031-271900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
254 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 515 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-271900-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
254 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-271900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
254 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 2:01 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
201 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 26, 2:11 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
211 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             FORT KENT               47.26N 68.59W
06/26/2009  E0.88 INCH       AROOSTOOK          ME   LAW ENFORCEMENT

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

HLULOFS
Local storm report, Jun 26, 3:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             FORT KENT               47.26N 68.59W
06/26/2009  E0.88 INCH       AROOSTOOK          ME   LAW ENFORCEMENT

0150 PM     HAIL             EAGLE LAKE              47.04N 68.59W
06/26/2009  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0305 PM     HAIL             STOCKHOLM               47.04N 68.14W
06/26/2009  E1.00 INCH       AROOSTOOK          ME   POST OFFICE

&&

HLULOFS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:18 PM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington12 hr
Jun 26, 9:41 AM EDTSevere Thunderstorm WarningCARSomerset64 min
Jun 26, 10:44 AM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset72 min
Jun 26, 11:09 AM EDTSevere Thunderstorm WarningCARAroostook87 min
Jun 26, 11:54 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis96 min
Jun 26, 1:01 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Jun 26, 1:13 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jun 26, 1:30 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot90 min
Jun 26, 1:34 PM EDTSevere Thunderstorm WarningCARPiscataquis86 min
Jun 26, 1:44 PM EDTSevere Thunderstorm WarningCARAroostook76 min
Jun 26, 1:58 PM EDTSevere Thunderstorm WarningCARAroostook92 min
Jun 26, 2:30 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Jun 26, 3:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis57 min
Jun 26, 3:38 PM EDTFlash Flood WarningCARPenobscot92 min
Jun 26, 3:50 PM EDTFlash Flood WarningCARAroostook71 min
Jun 26, 4:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis57 min
Jun 26, 4:28 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot62 min
Jun 26, 4:29 PM EDTFlash Flood WarningCARPiscataquis56 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis42 min
Jun 26, 5:57 PM EDTFlash Flood WarningCARAroostook, Penobscot3 hr

Nearby

Tornado Warnings in Maine, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.